Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 166, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 18, 2017, 10:32 PM EST for Mercer County, West Virginia; Bland County, Smyth County, Tazewell County, Virginia. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 18, 2017, 10:32 PM EST (03:32 UTC)
- Expired
- Nov 18, 2017, 11:30 PM EST
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bland County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 18, 10:42 PM EST | TSTM WND DMG | 4 N Bluefield, WV | Two trees down along Coal Heritage Road. |
| Nov 18, 11:01 PM EST | TSTM WND DMG | 5 Sse Bland, VA | Three trees down at the intersection of Little Creek Highway and Smith Hollow Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
148
WUUS51 KRNK 190332
SVRRNK
VAC021-173-185-WVC055-190430-
/O.NEW.KRNK.SV.W.0166.171119T0332Z-171119T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
1032 PM EST SAT NOV 18 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Northern Smyth County in southwestern Virginia...
Tazewell County in southwestern Virginia...
Bland County in southwestern Virginia...
Mercer County in southeastern West Virginia...
* Until 1130 PM EST
* At 1031 PM EST, severe thunderstorms were located along a line
extending from Coaldale to near Tazewell to near Allison Gap,
moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. Wind gusts of 60 mph were reported
at the Tri-Cities Airport near Bristol, TN within the
last 30 minutes.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bluefield...
Bland...
Princeton...
Tazewell...
and Cedar Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3696 8178 3704 8182 3721 8159 3727 8142
3742 8128 3746 8131 3751 8121 3759 8116
3743 8086 3735 8085 3727 8101 3718 8086
3715 8086 3711 8093 3707 8091 3702 8111
3705 8122 3697 8137 3691 8136 3692 8183
TIME...MOT...LOC 0331Z 250DEG 56KT 3738 8136 3714 8159 3693 8187
HAIL...<.75IN
WIND...60MPH
$$
RAB2 follow-up statements
665
WWUS51 KRNK 190414
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
1114 PM EST SAT NOV 18 2017
VAC173-185-WVC055-190424-
/O.CAN.KRNK.SV.W.0166.000000T0000Z-171119T0430Z/
Smyth VA-Tazewell VA-Mercer WV-
1114 PM EST SAT NOV 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHERN SMYTH...TAZEWELL AND MERCER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3709 8127 3712 8126 3715 8133 3717 8126
3722 8128 3728 8110 3730 8098 3727 8101
3718 8090 3718 8086 3717 8088 3715 8086
3711 8093 3707 8091 3702 8111 3704 8113
3705 8122 3695 8138 3703 8146
TIME...MOT...LOC 0414Z 264DEG 51KT 3739 8066 3715 8089 3695 8117
$$
VAC021-190430-
/O.CON.KRNK.SV.W.0166.000000T0000Z-171119T0430Z/
Bland VA-
1114 PM EST SAT NOV 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EST
FOR
BLAND COUNTY...
At 1114 PM EST, severe thunderstorms were located along a line
extending from near Kimballton to near Mechanicsburg to Favonia,
moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bland...
Bluefield...
Ceres...
Bastian...
and Rocky Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3709 8127 3712 8126 3715 8133 3717 8126
3722 8128 3728 8110 3730 8098 3727 8101
3718 8090 3718 8086 3717 8088 3715 8086
3711 8093 3707 8091 3702 8111 3704 8113
3705 8122 3695 8138 3703 8146
TIME...MOT...LOC 0414Z 264DEG 51KT 3739 8066 3715 8089 3695 8117
HAIL...<.75IN
WIND...60MPH
$$
RAB690
WWUS51 KRNK 190427
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
1127 PM EST SAT NOV 18 2017
VAC021-190436-
/O.EXP.KRNK.SV.W.0166.000000T0000Z-171119T0430Z/
Bland VA-
1127 PM EST SAT NOV 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR BLAND COUNTY WILL EXPIRE AT
1130 PM EST...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3709 8127 3712 8126 3715 8133 3717 8126
3722 8128 3728 8110 3730 8098 3727 8101
3718 8090 3718 8086 3717 8088 3715 8086
3711 8093 3707 8091 3702 8111 3704 8113
3705 8122 3695 8138 3703 8146
TIME...MOT...LOC 0426Z 250DEG 56KT 3745 8047 3721 8070 3701 8098
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 8:32 PM EST, 2 hours earlier.
Area forecast discussion, Nov 18, 8:32 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Blacksburg VA
832 PM EST Sat Nov 18 2017
.SYNOPSIS...
A strong cold front will sweep southeast through the region
tonight preceded and accompanied by gusty winds and scattered
to numerous showers. Much colder air on blustery winds will
arrive behind the front on Sunday, with clearing skies across
the Piedmont, but with abundant clouds over the mountains along
with some upsloping snow showers across the western flanks of
the Appalachains.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 832 PM EST Saturday...
Regional WSR-88d showed showers entering the western mountains.
Adjusted POPs for the onset of showers (earlier timing) and
movement east tonight. Made some minor adjustments in
temperatures for tonight into Sunday morning. Latest surface
meso obs starting to show winds gusts above 30 mph in elevations
above 2800 feet. Wind advisories looks good, will freshen up
NPW to remove evening wording. Post frontal upslope snow showers
with light accumulation seem reasonable. Will watch evolution
with front for additional potential ISC grids adjustments.
As of 648 PM EST Saturday...
Wind advisories remain in effect until noon EST Sunday across
the higher terrain.
Made some minor adjustments in temperatures utilizing the
surface obs, trends and blended towards GLAMP. Shaped pops
towards HRRR and Hiresw-ARW-East tonight into Sunday morning.
More changes later...
As of 330 PM EST Saturday...
Strong cold front moving through the OH and TV Valley will
sweep east through the Blacksburg forecast area tonight,
preceded and accompanied by scattered to numerous showers.
Instability is very limited with this feature, such that
thunder, if any, will remain isolated and likely confined to the
extreme western or southwestern portion of the forecast area
where some mid level buoyancy will be maximized.
Strong prefrontal winds approaching 45 knots just above the
developing inversion layer, and strong post-frontal winds
behind the front of the same magnitude with 6-hour pressure
rises around 10 millibars support ongoing Wind Advisories though
Noon on Sunday for the mountains and the VA foothills. Some
localized gusts to around 50 knots possible across elevations at
or above 5K feet, but see no need at the present time to hoist
High Wind Warning for this area considering limited areal
coverage.
Fast moving system should keep precipitation amounts tonight to
under one half inch, with most areas receiving a quarter inch
or less. Strong cold advection and increased upsloping should
help transition rain to snow showers later tonight across the
western flanks of the Appalachians - with a continuation through
Sunday - perhaps into the early part of the short-term period
as a second short wave trof races northeast through SE WV Sunday
afternoon into early evening.
Some spotty snowfall amounts in the 1-2" range are possible
across the highest terrain, such as at Mount Rogers, VA and
across Western Greenbrier County, WV; however, most other
upsloping areas from the mountains of NW NC north through SW VA
into SE WV should receive only an inch or less.
With the strongest cold air advection to arrive on Sunday,
expect to see temperatures flatline near freezing or even
slowly fall during the day, especially across the higher
terrain where clouds will hold fast. East of the Blue Ridge
into the Piedmont, downslope clearing and a bit later arrival
of the coldest air should allow temperatures to recover into the
lower or mid 50s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 215 AM EST Saturday...
While snow showers are likely to be ongoing in the mountains of
southeastern WV, a secondary shortwave trough/500 mb vort max
progged to ripple through the northwest cyclonic flow likely to lead
to a brief enhancement of snow showers in southeast WV at least.
Shortwave is expected to move across the northern half of the
forecast area through midnight, with a reinforcing shot of colder
air awaiting behind it. Froude number is initially unblocked which
supports possible flurries as far east as the Alleghany Highlands in
VA early Sunday evening, but are expected to become more neutral to
blocked by overnight. The moisture layer also begins thinning out
and PoPs taper from south to north toward dry by the pre-dawn hours.
Any accumulations of less than an inch would be confined to western
Greenbrier southwest into parts of Mercer County before midnight,
with just a few flakes into the Alleghany Highlands. Passage of the
shortwave and pressure rises may initially maintain gusty ridgetop
winds into Sunday evening; though as inversion height shrinks the
mixed layer around midnight, a decrease in wind speeds and gusts
along the ridges can be expected. A rather cold night with many
areas likely to fall below freezing, with the coldest values in the
low 20s in southeast WV and the Mountain Empire region.
A broad area of high pressure then begins to settle into the region
Monday into Tuesday. Shot of colder air is brief, and low-level
temperatures begin to moderate as we tap into a modest west to
southwesterly component. It will be pretty chilly early on Monday
with apparent temperatures west of the Blue Ridge in the teens
through the morning commute, so bring along an extra layer as the
holiday workweek begins. Monday and Tuesday overall appear
uneventful otherwise with high pressure and ridging aloft in
control. May see a few high clouds intrude into Tuesday, but overall
lots of sunshine this period. Forecast calls for dry conditions
Monday with highs low 40s to lower 50s, lows mid 20s to near
freezing Monday night, and highs back well into the 50s come
Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 300 PM EST Friday...
GFS ensemble indicates a 500 mb pattern resembling a cold season
positive Pacific-North American (PNA) teleconnection regime centered
around the Thanksgiving holiday period. This often translates to
mean troughiness at 500 mb into the central and eastern US, as
repeated shortwave troughs round the top of a large ridge across the
Pacific Coast and dig/reinforce cyclonic flow aloft. Overall an
unsettled holiday period but nothing that would significantly hamper
travel plans attm.
The GFS and ECMWF indicate show a trough in the southern branch of
the jet across the Mississippi Valley/Deep South, and a more potent
northern stream trough over the Great Lakes/Upper Midwest Tuesday
night. Both also show a weak Gulf coast low developing on an old
frontal zone around the Wednesday timeframe. Question that will
likely govern what unfolds is if phasing can occur between the two
streams. This isn't indicated at all in the GFS, which would serve
to keep us at least partly cloudy but dry. The ECMWF on the other
hand was indicating a little more phasing in its 00z run, which
would do two things: (1) bring an area of showers further north into
the Blue Ridge and Piedmont Tuesday night/overnight and (2) tap into
colder temperature profiles behind the departing system for the
Thanksgiving holiday Thursday. Less phasing was noted in the 12z
ECMWF, so while still some level of uncertainty to be accounted for,
sided a little closer to the more temperate GFS idea for the Tuesday
through Thursday timeframe. This keeps temperatures slightly below
normal, with only a limited chance for PoPs east of the Blue Ridge
on Tuesday night. Even if the more pessimistic ECMWF solution plays
out, it still wouldn't likely lead to any significant/impactful
weather. Kept highs for the Thanksgiving holiday only in the 40s
with partly cloudy skies and dry conditions.
Looks to be a warming/moderating trend to temperatures Friday into
the holiday weekend and will likely trend temperatures to near/above
late-November normals. Weather pattern then turns more unsettled
after the holiday weekend with a larger degree of guidance solution
spread.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
As of 645 PM EST Saturday...
Winds will hinder aviation operations tonight into Sunday.
Southwest winds will continue to increase in advance of an
approaching cold front to our west. Some winds before prior to
and following the arrival of the front could gust as high as 30
knots into Sunday morning, especially in the mountains, with
localized gusts in excess of 40 knots across the highest
elevations - especially tonight into mid- morning Sunday.
VFR flight conditions will continue this evening until
prefrontal and frontal lines of showers begin to arrive from the
west. These showers expected to drive flight conditions back
down into the MVFR range at KBLF and KLWB in the 01-03Z/8-10 PM
timeframe, then reach KBCB by/around 05Z/Midnight.
Further east, look for ceilings to fall down to the 3-5K FT
level in the 05-09Z timeframe/Midnight-4AM tonight, but still in
the VFR range, as narrow lines of showers sweep east with the
front.
Post-frontal upsloping clouds and occasional rain/snow showers
should maintain MVFR to localized IFR flight conditions across
the Southeast West Virginia terminal forecast sites for much of
Sunday, perhaps even until mid-late afternoon at KBCB.
Downsloping winds east of the Blue Ridge should maintain VFR
conditions with clearing skies elsewhere on Sunday.
Medium confidence in winds, ceilings, and visibilities
during the taf period.
Extended Discussion...
Higher pressure and a weakening pressure gradient should allow
for northwesterly winds to slowly abate by late Sunday night,
along with decreasing clouds across the western flanks of the
Appalachians.Widespread VFR conditions are expected thereafter
from Sunday night into FRiday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until noon EST Sunday for VAZ007-009>020-022>024-
032>035.
NC...Wind Advisory until noon EST Sunday for NCZ001-002-018.
WV...Wind Advisory until noon EST Sunday for WVZ044-507-508.
&&
SYNOPSIS...WERT
NEAR TERM...KK/WERT
SHORT TERM...AL
LONG TERM...AL
AVIATION...KK/WERTHazardous weather outlook, Nov 18, 8:39 PM EST, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 839 PM EST Sat Nov 18 2017 WVZ044-507-508-200145- Monroe-Eastern Greenbrier-Western Greenbrier- 839 PM EST Sat Nov 18 2017 ...WIND ADVISORY IN EFFECT UNTIL NOON EST SUNDAY... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ042-043-200145- Mercer-Summers- 839 PM EST Sat Nov 18 2017 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-022>024-032>035-200145- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- 839 PM EST Sat Nov 18 2017 ...WIND ADVISORY IN EFFECT UNTIL NOON EST SUNDAY... This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Another surge of northwest winds could gust over 45 mph Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ043>047-058-059-200145- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 839 PM EST Sat Nov 18 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 18, 10:11 PM EST, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1011 PM EST SAT NOV 18 2017
VAZ007-009-WVZ042-190415-
Tazewell-Smyth-Mercer-
1011 PM EST SAT NOV 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
SMYTH...TAZEWELL...AND MERCER COUNTIES UNTIL 1115 PM EST...
At 1009 PM EST, radar indicated a narrow line of heavy rain showers
and isolated thunderstorms located along a line extending from 6
miles west of Pineville to near Glen Burke to 7 miles southwest of
Trammel, approaching western Tazewell and western Mercer counties.
Movement was east at 55 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Bluefield...
Princeton...
Marion...
Richlands...
and Tazewell.
Brief very heavy rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
LAT...LON 3715 8190 3724 8174 3720 8168 3721 8156
3727 8142 3742 8128 3746 8131 3760 8114
3745 8089 3730 8094 3722 8128 3717 8126
3715 8133 3712 8126 3709 8127 3704 8146
3685 8131 3686 8177 3693 8183 3698 8179
TIME...MOT...LOC 0309Z 256DEG 49KT 3756 8164 3714 8194 3692 8235
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 10:11 PM EST | Special Weather Statement | RNK | Mercer | 64 min |
| Nov 18, 10:38 PM EST | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 49 min |
| Nov 18, 11:19 PM EST | Special Weather Statement | RNK | Bland, Giles, Montgomery, Pulaski, Wythe, City of Radford | 56 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.